ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: TH-PO346

A Case of Hyperprolactinemia in a Dialysis Patient

Session Information

  • Home Dialysis - I
    November 02, 2023 | Location: Exhibit Hall, Pennsylvania Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Dialysis

  • 802 Dialysis: Home Dialysis and Peritoneal Dialysis

Authors

  • Faruqui, Adnan, Indiana University School of Medicine, Indianapolis, Indiana, United States
  • Gupta, Nupur, Indiana University School of Medicine, Indianapolis, Indiana, United States
Introduction

The prolactin levels are elevated in the CKD population, up to nearly 65% in the ESKD population, but symptoms like galactorrhea may not be present generally. We present a case of hyperprolactinemia in a CKD patient significant enough to cause symptom

Case Description

A 23-year-old female with a history of obesity, Caroli’s disease, BPD, ESKD secondary to nephronophthisis, currently on Home hemodialysis, history of deceased donor kidney transplant 2008 with graft failure 2022, presented with bilateral breast enlargement, pain, and milky discharge for a year, associated with oligomenorrhea. She denied any visual disturbances. Labs notably showed elevated prolactin levels of 92.7; TSH, ACTH, IGF, FSH, LH, and testosterone levels were within normal limits. Head CT with and without contrast were done which showed no masses or lesions, and an unremarkable sella turcica. Initially, she had been on Abilify for BPD, and despite a lowered dosage symptoms persisted. Subsequently despite being off Abilify for two months symptoms persisted. She has been started on cabergoline with the improvement of symptoms.

Discussion

Hyperprolactinemia in CKD is thought to be secondary to a reduction in metabolism and reduced availability of dopamine-stimulating prolactin. While the patient was on Abilify, which may cause elevated prolactin levels, being off of it, the symptoms persisted, therefore was unlikely the cause. CT head was unremarkable, suggesting against prolactinoma, and the hyperprolactinemia attributed to ESKD. Hyperprolactinemia is common, but galactorrhea is rarely seen and could be appropriately treated with cabergoline.